Alert archive / Alabama / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 42, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 21, 2010, 1:22 PM CDT for Mobile County, Washington County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2010, 1:22 PM CDT (18:22 UTC)
- Expired
- May 21, 2010, 1:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
Counties Mobile County, AL, Washington County, AL
The radar
The Mobile radar (KMOB), 52 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 6.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2097 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 596 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
175 WUUS54 KMOB 211822 SVRMOB ALC097-129-211845- /O.NEW.KMOB.SV.W.0042.100521T1822Z-100521T1845Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 122 PM CDT FRI MAY 21 2010 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN MOBILE COUNTY IN SOUTHWEST ALABAMA... SOUTHERN WASHINGTON COUNTY IN SOUTHWEST ALABAMA... * UNTIL 145 PM CDT * AT 117 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS OVER 60 MPH. THIS STORM WAS 6 MILES SOUTH OF DEER PARK AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CITRONELLE BY 140 PM CDT... REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE IN MOBILE AT AREA CODE 2 5 1...AND THEN 6 3 3 6 4 4 3. OR...YOU MAY CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY OR COUNTY EMERGENCY MANAGEMENT...AND THEY WILL RELAY YOUR REPORT. LAT...LON 3126 8808 3096 8815 3105 8841 3121 8839 TIME...MOT...LOC 1821Z 280DEG 13KT 3113 8833 $$
1 follow-up statement
950 WWUS54 KMOB 211845 SVSMOB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 145 PM CDT FRI MAY 21 2010 ALC097-129-211853- /O.EXP.KMOB.SV.W.0042.000000T0000Z-100521T1845Z/ WASHINGTON AL-MOBILE AL- 145 PM CDT FRI MAY 21 2010 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MOBILE AND SOUTHERN WASHINGTON COUNTIES WILL EXPIRE AT 145 PM CDT... RADAR INDICATES THAT THE STORM HAS DROPPED BELOW SEVERE LIMITS. ADDITIONAL ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE THROUGH THE AFTERNOON. LAT...LON 3126 8808 3096 8815 3105 8841 3121 8839 TIME...MOT...LOC 1843Z 280DEG 13KT 3112 8824 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 4:20 AM CDT, 9 hours 2 minutes earlier.
Area forecast discussion, May 21, 4:20 AM CDT, 9 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 420 AM CDT FRI MAY 21 2010 .SHORT TERM...(TODAY AND TONIGHT) WATER VAPOR IMAGERY ALONG WITH UPPER AIR HEIGHT FIELD ANALYSIS SHOWS A STORM SYSTEM PIVOTING NORTHEAST ACROSS THE MID MS RIVER VALLEY. AT THE SURFACE...A WARM FRONTAL ZONE WAS POSITIONED OVER CENTRAL AL MERGING WITH A LOW OVER NRN MO. FROM THERE...THE FRONT EXTENDED SOUTHWEST ACROSS THE EASTERN RED RIVER VALLEY OF OK/TX. FROM LA EASTWARD INTO SRN AL...THERE ARE A SERIES OF WEAKLY DEFINED MESOSCALE BOUNDARIES THAT HAVE BEEN PUT DOWN BY RECENT TSTM ACTIVITY. IT IS THESE BOUNDARIES ALONG WITH EASTWARD MOVING MID LEVEL IMPULSES OF ENERGY THAT WILL BE THE FOCUS FOR CONVECTIVE INITIATION THIS AFTN AT TIME OF MAX HEATING AND BEST INSTABILITY. WE CARRY A CHANCE (30-50% RANGES) MAINLY NORTH OF I-10. SOUTH OF I-10...A SLIGHT CHANCE OF TSTMS WILL BE IN THE FORECAST. A PRELIMINARY LOOK AT FORECAST ENVIRONMENTAL TEMPERATURE AND MOISTURE SUGGEST THAT ANY STRONG AFTN STORMS WILL HAVE THE POTENTIAL FOR PRODUCING BRIEF STRONG WIND GUSTS FROM 35 TO 45 MPH. THE RISK OF SEVERE STORMS IS MINIMAL...BUT CAN STILL OCCUR ON AN ISOLATED BASIS. FORECASTERS EXPECT CHANCES OF TSTMS TO DECREASE TONIGHT AS UPPER LEVEL ENERGY MOVES EASTWARD OUT OF THE AREA AND THE ENVIRONMENT STABILIZES. WILL LIKELY SEE THE FORMATION OF LATE NIGHT FOG...ESPECIALLY IN AREAS THAT SEE RAINFALL TODAY. DAYTIME HIGHS LOOK TO MOVE INTO THE LOWER 90S FOR MANY AREAS NORTH OF THE COASTAL ZONES. CLOSER TO THE BEACHES...HIGHS IN THE MID 80S ARE EXPECTED. OVERNIGHT LOWS RANGING FROM THE MID 60S TO AROUND 70. /10 (SATURDAY THROUGH SUNDAY NIGHT) DEEP LAYER RIDGING IS FORECAST TO QUICKLY BUILD OVER THE REGION ON SATURDAY IN RESPONSE TO SHORTWAVE ENERGY MOVING INTO THE MID ATLANTIC/EASTERN SEABOARD AND A HIGHLY AMPLIFIED TROUGH DEVELOPING OVER THE WESTERN CONUS. THIS SETS THE STAGE FOR A HOT AND DRY PATTERN THROUGH THE WEEKEND. 1000-850 MB THICKNESSES CLIMB ALL THE WAY INTO THE LOW 1430M RANGE WHICH EASILY SUPPORTS HIGHS IN THE LOW TO MID 90S...EXPECT FOR MID TO UPPER 80S ALONG THE BEACHES. DESPITE THE HOT TEMPERATURES...THE ENVIRONMENT DOES NOT LOOK CONDUCIVE FOR CONVECTIVE DEVELOPMENT. WITH THE STRONG RIDGE IN PLACE...MID LEVEL DRYING AND SUBSIDENCE WILL TAKE PLACE...AS EVIDENT WITH BY A MID LEVEL WARM NOSE SHOWN ON FORECAST SOUNDINGS. IN ADDITION...THE BOUNDARY LAYER IS FORECAST TO BE DEEPLY MIXED...WHICH SUPPORTS SOME MIXING OUT OF DEWPOINTS AND EFFECTIVELY REDUCING MLCAPES. GIVEN THESE FACTORS...WILL NOT INCLUDE ANY POPS IN THE FORECAST THROUGH THE WEEKEND. CANNOT TOTALLY RULE OUT AN ISOLATED STORM...ESPECIALLY ALONG THE SEABREEZE...BUT THAT SHOULD BE THE EXCEPTION. OVERNIGHT LOWS MUGGY IN THE UPPER 60S TO LOWER 70S. 34/JFB .LONG TERM...(MONDAY THROUGH THURSDAY) MORE HOT AND DRY WEATHER IN STORE FOR MONDAY AS THE UPPER RIDGE HOLDS FIRM. LOW LEVEL THICKNESSES DO NOT CHANGE MUCH FROM WHAT IS EXPECTED OVER THE WEEKEND...SO ANTICIPATING ANOTHER DAY IN THE LOW TO MID 90S. MODELS ARE IN GOOD AGREEMENT IN BRINGING A POTENTIAL SUBTROPICAL SYSTEM TOWARD THE CAROLINAS BY TUESDAY AND KEEPING IT NEARLY STATIONARY THROUGH THURSDAY. THIS SYSTEM IS REFLECTED AT 500 MB AS A CLOSED LOW WHICH WILL SERVE TO LOWER HEIGHTS ACROSS OUR REGION AND SUPPORT A DAILY CHANCE OF ISOLATED TO SCATTERED AFTERNOON CONVECTION TUE-THU. THE LOWER HEIGHTS ALSO SUPPORT HIGH TEMPERATURES A FEW DEGREES 'COOLER' WITH TEMPS IN THE UPPER 80S TO NEAR 90...SLIGHTLY LOWER ALONG THE BEACHES. LOWS STAY MILD AND MUGGY...GENERALLY IN THE MID TO UPPER 60S EXCEPT LOWER 70S CLOSE TO THE COAST. 34/JFB && .AVIATION...(12Z ISSUANCE) CU DEVELOPMENT IS EXPECTED THIS MORNING...BECOMING MATURE ENOUGH FOR THE POTENTIAL OF A SMALL CHANCE OF MID/LATE AFTN TSRA. A PERSISTENCE APPROACH CONSIDERED FOR LATE NIGHT BR/FG FORMATION AFT 06Z. /10 && .MARINE...A WEAKENING PRESSURE PATTERN WILL RESULT IN A LIGHT SYNOPTIC SCALE WIND FLOW THROUGH THE PERIOD WITH LITTLE CHANGE IN SEAS EXPECTED => 1 TO 2 FT. /10 && .FIRE WEATHER...NO CONCERNS AT THIS TIME. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON NORTH OF INTERSTATE 10 WITH THE COVERAGE MORE ISOLATED FURTHER SOUTH. PATCHY FOG IS POSSIBLE EARLY SATURDAY MORNING. HIGH PRESSURE BUILDS OVER THE REGION FOR THE WEEKEND...RESULTING IN HOT AND DRY WEATHER. HIGH TEMPERATURES ARE EXPECTED TO BE IN THE LOW TO MID 90S THROUGH SUNDAY AWAY FROM THE COAST. AFTERNOON MIXING HEIGHTS ARE FORECAST TO BE VERY HIGH THIS WEEKEND. 34/JFB && .PRELIMINARY POINT TEMPS/POPS... MOBILE 89 69 90 68 / 30 20 10 05 PENSACOLA 88 71 87 71 / 20 10 10 05 DESTIN 84 74 85 73 / 10 10 10 05 EVERGREEN 91 67 93 67 / 30 20 10 05 WAYNESBORO 89 67 93 68 / 50 10 10 05 CAMDEN 92 66 93 67 / 50 20 10 05 CRESTVIEW 92 65 93 66 / 20 20 10 05 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, May 21, 5:00 AM CDT, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 500 AM CDT FRI MAY 21 2010 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-221100- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 500 AM CDT FRI MAY 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT AS TEMPERATURES WARM INTO THE UPPER 80S AND LOWER 90S TODAY OVER THE INTERIOR...A MOIST AIRMASS WILL BECOME MORE UNSTABLE...SUPPORTING A CHANCE OF THUNDERSTORMS. THE BETTER CHANCES OF STORMS LOOK TO OCCUR ALONG AND NORTH OF A LINE FROM WIGGINS MISSISSIPPI TO CHATOM...EVERGREEN AND ANDALUSIA ALABAMA. SOME OF THE STORMS WILL LIKELY BECOME STRONG...CAPABLE OF PRODUCING SMALL HAIL AND BRIEF STRONG WIND GUSTS OF 35 TO 45 MPH. ALTHOUGH THE RISK OF SEVERE WEATHER IS MINIMAL TO LOW...AN ISOLATED SEVERE STORM CAN STILL OCCUR WITH THE MAIN THREAT BEING LOCALLY DAMAGING WIND GUSTS. THUNDERSTORM ACTIVITY IS EXPECTED TO DIMINISH BY MID TO LATE EVENING. PATCHY LATE NIGHT FOG IS FORECAST TO FORM. SOME AREAS COULD SEE VISIBILITIES BELOW A MILE...ESPECIALLY IN AREAS THAT RECEIVE RAINFALL LATER TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR SEVERE WEATHER MAY BE REQUIRED ON AN ISOLATED BASIS THIS AFTERNOON AND EARLY EVENING.
In the hours before
Special weather statement, May 21, 12:41 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1241 PM CDT FRI MAY 21 2010 ALZ052-061-MSZ076-211830- UPPER MOBILE-WASHINGTON-GREENE- INCLUDING THE CITIES OF...LEAKESVILLE AND CHATOM... 1241 PM CDT FRI MAY 21 2010 ...A BROKEN LINE OF STRONG THUNDERSTORMS WILL AFFECT WASHINGTON...GREENE AND MOBILE COUNTIES... AT 1232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BROKEN LINE OF STRONG THUNDERSTORMS FROM 5 MILES NORTHEAST OF YELLOW PINE TO 5 MILES NORTHWEST OF ROUNSAVILLE...MOVING NORTHEAST AT 20 MPH. THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND... FRUITDALE...CHATOM...YARBO...LOPER...HEALING SPRINGS...VINEGAR BEND AND MILLRY THROUGH 130 PM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL FREE AT 1 8 7 7 6 3 3 6 7 7 2.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 3:14 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 30 min |
| May 21, 4:03 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Clarke | 57 min |
| May 21, 4:31 PM CDT | Tornado Warning | MOB | Choctaw, Clarke | 44 min |
| May 21, 4:54 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 36 min |
| May 21, 5:04 PM CDT | Tornado Warning | MOB | Clarke | 41 min |
| May 21, 5:30 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 60 min |
| May 21, 5:31 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 59 min |
| May 21, 5:58 PM CDT | Tornado Warning | MOB | Clarke | 24 min |
| May 21, 6:17 PM CDT | Tornado Warning | MOB | Clarke, Washington | 43 min |
| May 21, 6:31 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 59 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.